MAUDE Adverse Event Report: DEPUY SPINE INC W-H CHISEL 1/2 LG 15 LONG; CHISEL, SURGICAL, MANUAL

DEPUY SPINE INC W-H CHISEL 1/2 LG 15 LONG; CHISEL, SURGICAL, MANUAL
Model Number 202953
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/01/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Device is available for evaluation.Investigation will be conducted.Follow up will be filed with the investigation results.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported bad instruments shipped.Chipped blades.Did the event occur during sterile processing? --> unknown, did the event occur during field inspection? --> unknown, did the event occur during internal service activities such as calibration? --> unknown, patient status/ outcome / consequences --> unknown, was other medical intervention (e.G.X-rays, additional procedures, prescriptions, otc, revision) required: --> unknown, is the patient part of a clinical study --> unknown.
 
Additional Manufacturer Narrative
(b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Visual examination of the returned device found no damage to be observed to the chisel beyond some deformity at its very tip.The metal is crumpled, and small sections may have fragmented off.The amount of damage is small, and difficult to determine the precise type of damage.However, it does appear that a certain amount of material may be missing from the tip as opposed to simply being impacted.A standard fracture analysis is difficult to perform due to the scope of the damage, but this may be a static overload failure due to the high forces placed on the instrument during use and the raw edge of the damage.It has been noted that the certificate of conformance was provided, confirming that the instrument passed testing associated with hardness standards.The crumpling and fracture to the tip of the chisel may occur due to wear and tear over the course of many uses and high striking forces it experiences.A review of the device history record was conducted.No issues were identified during the manufacturing and release of this product that could have contributed to the problem reported by the customer.All complaint trends will be evaluated as a part of the depuy spine monthly complaint review meeting.The root cause of the damage to the chisel¿s tip cannot be determined from the sample and the information provided.A potential root cause may be the higher than anticipated impact forces experienced during use, resulting in material deformation and potential static overload fracture.As there has been no issue identified in the manufacturing or release of the device that could have contributed to the problem reported by the customer and no systemic trends were found, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
W-H CHISEL 1/2 LG 15 LONG
Common Device Name
CHISEL, SURGICAL, MANUAL
Manufacturer (Section D)
DEPUY SPINE INC
325 paramount drive
raynham MA 02767
MDR Report Key8375007
Report Number1526439-2019-51392
Device Sequence Number1098599
Product Code FZO
UDI-Device Identifier10705034000893
UDI-Public(01)10705034000893
Combination Product (Y/N)N
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/01/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number202953
Device Catalogue Number202953
Device Lot NumberMB241116
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/20/2019
Initial Date Received by Manufacturer 02/20/2019
Supplement Date Received by Manufacturer03/26/2019
Initial Report FDA Received Date02/27/2019
Supplement Report FDA Received Date03/27/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1